- Last Updated: 19 November 2015 19 November 2015
Dr. Hyde isolated the medications/worst offenders that can cause pharmaceutical injuries to muscle, its innervations and its constituents:
- Quinolones (Cipro), Minocycline
- Loss of or stopping of estrogens
- Thiazide diuretics
- Multiple Herbal Medications: Alfalfa
Side effects of many medications can cause illness. Dr. Hyde feels that both the physicians and the pharmaceutical companies share some responsibility in this happening. The pharmaceutical companies want to sell product and the doctors want to prescribe.
He gave an example of Lupus-like symptoms being caused by a drug. He said that logic would indicate that if you stop the medication, the Lupus symptoms would go away. However, Dr. Hyde cautioned that has not always been his experience.
A slide was shown listing a small number of the hundreds of medications known to cause side effects triggering FM or FM-like illness. Dr. Hyde went through the list explaining each one.
He first started with Statins saying, “They were one of the biggest causes of FM symptoms”. Statins are an anti-cholesterol medication, and will usually melt the muscle, a process called rhabdomyelisis. One of the well-known side effects of statins is muscle pain. Anyone on statins should have a creatine phosphokinase (CPK) blood test every 3 months, as it will show any signs of inflammation.
A slide showing the percentage of symptoms in normal, non-ME/CFS & FM patients on statins shows:
- 13% will have muscle pain
- 10% joint pain
- 8% headache
- 5% asthenia/CFS
Over 50% of ME/CFS patients on Statins have severe side effects including rhabdomyelisis.
The next category was NSAIDs―non-steroidal anti-inflammatory drugs. Many physicians prescribe NSAIDs for treating spinal trauma, FM itself, fracture, arthritis etc. Dr. Hyde said, “NSAIDS are one of the biggest causes of Rheumatoid-like Arthritis known to God and man. It kills people.”
He further clarified by describing what happened to a patient he inherited too late. She was given NSAIDs for trauma from an automobile accident and she stayed on them continuously for over 8 months. During that time, she became deaf, chronically constipated, and ultimately died.
Dr. Hyde explained that long-term use of NSAIDS can destroy muscle, cause inflammation of the arteries, and kill the blood vessels. His patient had developed the chronic constipation because the arteries going into the intestines and kidneys were killed off, the deafness was caused by the NSAIDs, and by the time she came to him as a patient, there wasn’t too much he could do for her.
Over the years, many of the ME/CFS & FM specialists have mentioned that NSAIDs may make the symptoms worse. Dr. Hyde just clarified why.
Cipro and Minocycline
Cipro and Minocycline are antibiotics. And although Cipro is an effective medication, Dr. Hyde said “Cipro should never be taken longer than 30 days, and, it shouldn’t be given to children because it will rupture their tendons.” Long-term use of the drug in adults can cause the same issue. He felt Minocycline would not burst the tendons, but can cause FM.
Estrogen was widely used by many women for years then was stopped because of the concern over breast cancer. Dr. Hyde thought there was more of a risk eating a lot of chicken because they were loaded with estrogen, than taking the estrogen pill. He casually commented that if a man was having trouble performing, it could be due to too much estrogen, usually from a food source.
Thiazide diuretics and alfalfa
He did not spend much time on Thiazide diuretics but mentioned that they, along with alfalfa, which is in many medications and used in herbal preparations, can cause symptoms. He stressed that patients should ask for a referral to a physician who knows a good deal about medications and interactions, most likely a psychopharmacologist. If at all feasible, the amount of medications taken should be reduced.
Dr. Hyde mentioned that patients can always have their list of prescriptions and over the counter pills checked by their pharmacist for interactions. The pharmacists have access to a special computer program of drug interactions that many physicians do not have.
No doctor could possibly know all drug interactions. Dr. Hyde made clear that FM is not a disease, but can be any of the above conditions as well as many not listed.